Alert archive / Utah / Flash Flood Warnings in 2015
Flash Flood Warning 43, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 31, 2015, 4:49 PM MDT for Washington County, Utah. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2015, 4:49 PM MDT (22:49 UTC)
- Expired
- Jul 31, 2015, 6:45 PM MDT
- In force
- 116 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 65 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 224 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
645
WGUS55 KSLC 312249
FFWSLC
UTC053-010045-
/O.NEW.KSLC.FF.W.0043.150731T2249Z-150801T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 PM MDT FRI JUL 31 2015
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN WASHINGTON COUNTY IN UTAH...
* UNTIL 645 PM MDT
* AT 446 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN OVER THE HILDALE AREA. RADAR ESTIMATED AROUND 1 INCH OF
RAIN FALLING IN ABOUT A 30 MINUTE PERIOD.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HILDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3700 11311 3701 11315 3706 11310 3706 11291
3700 11291
$$
PW2 follow-up statements
966
WGUS75 KSLC 312339
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
539 PM MDT FRI JUL 31 2015
UTC053-010045-
/O.CON.KSLC.FF.W.0043.000000T0000Z-150801T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
539 PM MDT FRI JUL 31 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
SOUTHEASTERN WASHINGTON COUNTY...
AT 534 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS HAD MOVED OUT
OF THE WARNED AREA. HOWEVER RUNOFF FROM THE EARLIER RAINFALL IS
LIKELY STILL FLOWING THROUGH WASHES IN AND AROUND THE HILDALE AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN. DRY
WASHES...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A
MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.
&&
LAT...LON 3700 11311 3701 11315 3706 11310 3706 11291
3700 11291
$$
PW481
WGUS75 KSLC 010037
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
637 PM MDT FRI JUL 31 2015
UTC053-010045-
/O.EXP.KSLC.FF.W.0043.000000T0000Z-150801T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
637 PM MDT FRI JUL 31 2015
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WASHINGTON COUNTY WILL
EXPIRE AT 645 PM MDT...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED AND WATER IN THE
WASHES HAS RECEDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO FOR THE LATEST WEATHER INFORMATION.
LAT...LON 3700 11311 3701 11315 3706 11310 3706 11291
3700 11291
$$
PWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:24 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jul 31, 3:24 PM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 324 PM MDT FRI JUL 31 2015 .SYNOPSIS...HIGH PRESSURE WILL REMAIN OVER THE FORECAST AREA THROUGH SATURDAY BEFORE SHIFTING EAST. MOISTURE OVER SOUTHERN UTAH WILL SPREAD NORTHWARD ON SUNDAY BEFORE DRIER CONDITIONS MOVE IN BEGINNING MONDAY. && .SHORT TERM (THROUGH 12Z MONDAY)...HIGH PRESSURE REMAINS OVER THE AREA THIS AFTERNOON...WITH THE RIDGE AXIS ORIENTED NORTHWEST TO SOUTHEAST. HIGH BASED MOISTURE REMAINS CONFINED TO SOUTHERN UTAH...SOUTH OF I-70...WHERE PWS ARE IN THE 0.8 TO 1.0 INCH RANGE. SOME THUNDERSTORMS HAVE DEVELOPED...PRIMARILY OVER THE HIGHER TERRAIN...AND ARE MOVING LITTLE GIVEN THE LACK OF FLOW ALOFT. GIVEN THE RELATIVELY DRY LOWER LEVELS EXPECT THAT LITTLE IF ANY RAIN IS HITTING THE GROUND. STORMS SHOULD CONTINUE INTO THE EARLY EVENING BEFORE DISSIPATING. MAXES APPEAR TO BE RUNNING NEAR SEASONAL NORMALS ONCE AGAIN. AS THE TROUGH NEAR 130W TRACKS NORTHWARD TONIGHT AND TOMORROW...THE RIDGE AXIS IS EXPECTED TO BECOME MORE NORTH TO SOUTH IN ORIENTATION...RESULTING IN RATHER LIGHT FLOW ALOFT. LITTLE CHANGE IS EXPECTED IN THE POSITION OF THE MOISTURE OVER SOUTHERN UTAH TOMORROW...SO SHOWERS AND STORMS SHOULD FIRE IN A SIMILAR FASHION TO TODAY. BY SATURDAY NIGHT...FLOW ALOFT BECOMES MORE SOUTHERLY AS A VORT MAX MOVES NORTHWARD INTO NEVADA...SHIFTING THE RIDGE EASTWARD. THIS WILL DRAW THE MOISTURE OVER SOUTHERN UTAH NORTHWARD ACROSS THE FORECAST AREA. THE WAVE IS EXPECTED TO GRAZE WESTERN UTAH AS IT CONTINUES TO THE NORTH DURING THE DAY SUNDAY. THE INCREASE IN MOISTURE AND INSTABILITY WILL INCREASE COVERAGE OF SHOWERS AND THUNDERSTORMS ON SUNDAY...THOUGH LOWER LEVELS WILL STILL REMAIN FAIRLY DRY. && .LONG TERM (AFTER 12Z MONDAY)...SHORT WAVE THAT ORIGINATED WITHIN THE RETURN FLOW IS RESOLVED TO REMAIN OVER FAR NORTHERN UTAH MONDAY MORNING BEFORE DEPARTING TO THE NORTHEAST. HAVE ADDED SLIGHT CHANCE POPS FAR NORTH/EAST TO ACCOUNT FOR POSITIONING OF THIS WAVE...AND ANY LINGERING CONVECTION THAT WILL REMAIN TIED TO IT. ADDITIONALLY...LOWERED MAX TEMPS FOR MONDAY AFTERNOON AS H7 TEMPS WILL BE COOLING BEHIND THIS WAVE PER GLOBALS. A DRIER SOUTHWESTERLY FLOW WILL THEN IMPINGE ACROSS THE EASTERN GREAT BASIN IN RESPONSE TO A DEEPENING OF A BRITCOL CLOSED LOW AND ITS POTENTIAL INTERACTION WITH A WEAK LOW OFF THE CALI COAST. MODELS BEGIN TO DIVERGE SIGNIFICANTLY ON THE HANDLING OF THESE FEATURES MID TO LATE WEEK HOWEVER. PREVIOUS RUNS OF THE OPERATIONAL GFS TRANSLATED THE BRITCOL LOW SOUTH INTO THE PACNW ALLOWING THE CALI LOW TO OPEN AND SWEEP NORTHEAST THROUGH NEVADA THURSDAY...THIS OPENING A TAP OF SUB-TROP MOISTURE TO SPREAD SOUTH TO NORTH ACROSS THE STATE ATTM. EC WAS FURTHER EAST WITH THIS MOISTURE ADVECTION BUT HAS NOW CONFORMED TO THE PREVIOUS GFS. THE LATEST GFS HOWEVER IS LESS AMPLIFIED AND MORE PROGRESSIVE WITH THE BRITCOL LOW AND SLOWER WITH THE CALI LOWS PROGRESSION AND ASSOCIATED TAP. DUE TO FORECAST SPREAD AND RUN TO RUN INCONSISTENCIES PRESENT OPTED TO LEAVE THU/FRI GRIDS LARGELY UNCHANGED. && .AVIATION...SURFACE WINDS AT THE SLC TERMINAL WILL SWITCH BACK TO THE SOUTHEAST BETWEEN 03Z AND 05Z. VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. && .FIRE WEATHER...HIGH BASED MOISTURE REMAINS OVER SOUTHERN UTAH THIS AFTERNOON WITH LITTLE NORTHWARD MOVEMENT. A FEW SHOWERS HAVE DEVELOPED AND WILL CONTINUE INTO THE EARLY EVENING. HIGH PRESSURE WILL REMAIN IN PLACE THROUGH TOMORROW...SO CONDITIONS TOMORROW WILL BE SIMILAR TO TODAY. AS THE RIDGE MOVES EAST SATURDAY NIGHT/SUNDAY...MOISTURE WILL SPREAD NORTHWARD ACROSS THE FIRE DISTRICT. COMBINED WITH A DISTURBANCE MOVING ACROSS THE GREAT BASIN DURING THIS TIME...THIS WILL RESULT IN INCREASING COVERAGE OF SHOWERS AND THUNDERSTORMS. A DRIER SOUTHWEST FLOW IS EXPECTED TO DEVELOP BEGINNING MONDAY...WITH SOME GUSTY WINDS POSSIBLE BY MIDWEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SHORT TERM/FIRE WEATHER...TRAPHAGAN LONG TERM...MERRILL AVIATION...SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Nearby
Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.